Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS Springfield, MO

June 27, 2005Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2005, 3:26 PM CDT for Douglas County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 3:26 PM CDT (20:26 UTC)
Expired
Jun 27, 2005, 3:59 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:31 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 12:31 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1231 PM CDT MON JUN 27 2005

.UPDATED...

ONLY MADE A FEW MINOR TWEAKS TO GOING GRIDS. DEWPOINTS ARE UP A FEW
DEGREES OVER YESTERDAY...THIS SHOULD KEEP TEMPS A DEGREE OR TWO
COOLER BUT WITH THE INCREASE IN MOISTURE SHOULD BE JUST AS UNSTABLE
AS YESTERDAY. SLIGHTLY LOWER T/TD SPREADS SHOULD HELP REDUCE THE
POTENTIAL OF SEVERE HYBRID MICROBURSTS...BUT SOME LOCALLY GUSTY
WINDS AND SMALL HAIL ARE CERTAINLY POSSIBLE.

IZZI

&&

.AVIATION...

MVFR CONDITIONS DUE TO HAZE AND LIGHT WINDS WILL CONTINUE INTO THE
OVERNIGHT HOURS AS THE LOW LEVEL MOISTURE REMAINS IN PLACE UNDER
HIGH PRESSURE. ISOLATED THUNDERSTORMS...MAINLY SOUTH AND EAST OF
INTERSTATE 44 ARE POSSIBLE WITH TROPICAL AIRMASS OVER THE
AREA...THUS HAVE PLACED VCTS IN SGF TAF UNTIL 03Z. SOME SHOWERS MAY
AFFECT AREAS ALONG AND JUST WEST OF I-44 SO HAVE VCSH IN THE JLN TAF
UNTIL 02Z. TUESDAY WILL SEE SOME IMPROVEMENT AS NEAR SURFACE
MOISTURE MIXES OUT A LITTLE BRINGING BETTER VISIBILITIES TO REGION.

HATCH

&&

.DISCUSSION...

SHORT TERM FOCUS WILL CENTER AROUND PRECIPITATION CHANCES AND WITH
HEAT ON TUESDAY AND WEDNESDAY.

UPPER PATTERN SLOWLY UNDERGOING CHANGES AS UPPER RIDGE WHICH HAS
BEEN IN CONTROL ACROSS THE PLAINS AND MID MISSISSIPPI VALLEY REGION
IS BEGINNING TO FLATTEN.  UPPER LEVEL CIRCULATION WHICH HAS BEEN
ALONG THE GULF PAST COUPLE OF DAYS HAS BROUGHT WIDELY SCATTERED
CONVECTION TO MAINLY THE EASTERN OZARKS WAS LIFTING NORTH AND IS
EXPECTED TO PUSH INTO WESTERN TENNESSEE AND KENTUCKY TODAY/TONIGHT.
WOULD EXPECT MORE OF THE SAME THIS AFTERNOON AS INSTABILITY
INCREASES OVER THE AREA AND WITH UPPER CIRCULATION IN THE VICINITY.

HAD A COUPLE OF STORMS YESTERDAY WITH DOWNBURST WINDS AND SLOW STORM
MOVEMENT PRODUCED ONE TO TWO INCHES OF RAINFALL IN THE FEW LOCATIONS
WHICH RECEIVED RAIN.  TODAY DOES NOT LOOK MUCH DIFFERENT IN STORM
POTENTIAL WITH A FEW STRONG APPROACHING SEVERE PULSE STORMS.  WILL
HIGHLIGHT IN THE MORNING HAZARDOUS WEATHER OUTLOOK.

A COLD FRONT ACROSS THE PLAINS AND UPPER MISSISSIPPI VALLEY REGION
ALONG WITH SOME UPPER LEVEL SHORTWAVE ENERGY IS EXPECTED TO DEVELOP
A THUNDERSTORM COMPLEX THIS EVENING AND TONIGHT.  NAM GUIDANCE PICKS
UP ON THIS FEATURE AND BRING REMNANTS INTO NORTHEAST 1/2 OF MISSOURI
ON TUESDAY.  I HAVE INCLUDED POPS IN MY NORTHEAST 1/3 OF THE CWA ON
TUESDAY WITH 30S GOING IN THE NORTHEAST CORNER OF MY CWA.

THINGS REALLY START TO HEAT UP TUESDAY NIGHT INTO WEDNESDAY AHEAD OF
A SURFACE FRONT.  850 TEMPERATURES OF 24 TO 28 DEGREES C ARE
EXPECTED TO ADVECT INTO THE AREA WITH 700 MB TEMPS OF 10 TO 15 DEG C.
WOULD EXPECT THIS TO SUPRESS ANY CONVECTION ON WEDNESDAY AND HAVE
ALSO RAISED TEMPERATURES INTO THE MID 90S TO AROUND 100 OUT WEST.
IF DEWPOINTS CAN REACH THE LOW 70S THE HEAT INDICES ON WEDNESDAY
WILL BE FROM 100 TO 107 ACROSS THE CWA.  WILL ALSO BE MENTIONING
THIS IN THE MORNING HAZARDOUS WEATHER OUTLOOK.

FRONT SHOULD MOVE INTO THE AREA ON THURSDAY AND SHOULD BRING A
CHANCE OF THUNDERSTORMS TO THE ENTIRE CWA INTO FRIDAY AS IT SLOWLY
PUSHES ACROSS SOUTHERN MISSOURI.  FOR NOW WILL KEEP LOW POPS ACROSS
THE BOARD.  NO CHANGES TO EXTENDED PERIOD AT THIS TIME.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 27, 1:00 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUN 27 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH
    CLOUD TO GROUND LIGHTNING...
    TORRENTIAL RAINFALL...
    HAIL UP TO THE SIZE OF PENNIES...
    AND DOWNDRAFT WINDS UP TO 50 MPH.

  AREAS AFFECTED AND TIMING:

  GENERALLY SOUTH AND EAST OF A GREENFIELD TO OSAGE BEACH LINE THIS
  AFTERNOON AND EVENING.

  DISCUSSION:

  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
  TODAY AS INSTABILITY INCREASES WITH DAYTIME HEATING.  THE GREATER
  COVERAGE OF THUNDERSTORMS WILL LIKELY BE ACROSS EASTERN
  PORTIONS OF THE OUTLOOK AREA...AS THIS REGION WILL BE UNDER THE
  INFLUENCE OF AN UPPER LEVEL LOW CURRENTLY TRACKING TOWARD THE OHIO
  RIVER VALLEY.

  THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG
  DOWNDRAFTS APPROACHING SEVERE LIMITS UP TO 50 MPH AND HAIL UP TO
  THE SIZE OF PENNIES.  ALONG WITH THE STRONG WINDS AND HAIL...WEAK
  WIND FIELDS ALOFT WILL KEEP STORM MOTIONS SLOW AND PROVIDE FOR THE
  POTENTIAL OF ONE TO TWO INCHES OF RAINFALL IN A SHORT PERIOD
  OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ADDITIONAL WIDELY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE
  TUESDAY AFTERNOON MAINLY ACROSS EASTERN PORTIONS OF THE OUTLOOK
  AREA. A FEW STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
  WEATHER IS NOT EXPECTED.

  HOT AND HUMID CONDITIONS WILL DEVELOP ON WEDNESDAY AHEAD OF AN
  APPROACHING COLD FRONT.  TEMPERATURES ON WEDNESDAY SHOULD REACH
  THE MID TO UPPER 90S WITH AFTERNOON HEAT INDICES OF 100 TO 107
  POSSIBLE.

  A COLD FRONT WILL MOVE INTO THE AREA ON THURSDAY AND WILL
  PROVIDE ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS WITH A
  CHANCE OF THUNDERSTORMS. THUNDERSTORM CHANCES ASSOCIATED WITH THIS
  FRONT WILL CONTINUE THROUGH FRIDAY...WITH THE BETTER CHANCES
  ACROSS FAR SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF THE STRONGEST STORMS...SPOTTER
  ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW/LINDENBERG

In the hours before

Special weather statement, Jun 27, 2:10 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON JUN 27 2005

MOZ090-271945-
GREENE-
210 PM CDT MON JUN 27 2005

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENE COUNTY UNTIL 245
PM CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRAFFORD...OR 9 MILES NORTHEAST OF
SPRINGFIELD...AND DRIFTING NORTHEAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Special weather statement, Jun 27, 3:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT MON JUN 27 2005

MOZ082-092-272040-
TEXAS-WRIGHT-
316 PM CDT MON JUN 27 2005

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWEST TEXAS AND
EXTREME SOUTHEAST WRIGHT COUNTIES UNTIL 345 PM CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...OR 23 MILES SOUTHWEST OF
HOUSTON. THIS STORM WAS NEARLY STATIONARY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:00 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.